Texas, 2022

Drought in Texas, March 1 to 31, 2022

March 1 to 31, 2022 · NWS FWD · 38 events in 38 counties and zones

Severe to exceptional drought impacted portions of North and Central Texas for the entire month of March. Drought conditions worsened over the course of the month.

Where it happened

Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe to exceptional drought impacted portions of North and Central Texas for the entire month of March. Drought conditions worsened over the course of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 28, 6:11 PM CST, 5 hours 49 minutes earlier.

Area forecast discussion, Feb 28, 6:11 PM CST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
611 PM CST Mon Feb 28 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Tuesday Night/

Quiet weather is expected into mid week with a gradual warm up. If
not for an active jet stream and periodic mid level shortwaves
moving across aloft, my temperatures would be colder at night and
warmer in the afternoon. However, a persistent high cloud canopy
will keep us insulated from radiative processes at night, while
diminishing our insolation during the diurnal hours despite the
continuing low level warm advection. The latest 00z FWD sounding
has a lot of moisture above 500mb or 18-20 kft, then extreme dry
air from that level to the surface. Don't let the widespread
high clouds fool you into think rain is coming. It's not with the
heavy duty, extremely warm and dry elevated mixed layer (cap)
aloft. If a drop of rain can survive that layer, then I need to
find a new occupation immediately. :)

Highs made it well into the 60s this afternoon with winds ranging
already from near calm to south or southeast around 10 mph. Winds
should be light south-southwest overnight with lows Tuesday
falling into the mid to upper 30s, though a few readings in the
lower 40s will be likely within the immediate heat island of the
cities in the DFW Metro. Some spotty sunshine may return across
the north or northwest half of the forecast area Wednesday with
highs ranging from the mid-upper 60s across eastern Central TX
where high clouds linger the longest, to between 70 to 75 degrees
from DFW west toward our Big Country counties. More rounds of
mid-high clouds Tuesday night will combine with southerly winds up
to 10 mph for lows in the upper 30s and lower 40s areawide. Almost
balmy considering what we experienced just last week and much of
February.

05/Marty

&&

.LONG TERM... /Issued 1247 PM CST Mon Feb 28 2022/
/Tuesday Night through the Weekend/

Warm and quiet weather is expected during the workweek with an
unsettled pattern arriving this weekend and early next week. A
very dry airmass will remain planted over the region until the
late parts of this week. Temperatures will get progressively
warmer each day, most notable in the overnight lows since passing
mid/upper clouds Tuesday and Wednesday could regulate afternoon
heating some. Thursday should be the warmest day of the workweek
as warm advection ramps up with minimal cloud cover and the
highest moisture remaining near the Gulf Coast. Increased moisture
(and stratus) will overspread the region Thursday night into
Friday, making the end of the week feel like a typical mild spring
day.

This weekend's weather could be interesting with the NAEFS/ECMWF
ensemble guidance pointing toward a few days of unsettled weather.
The deterministic globals indicate a dryline intrusion both
Saturday and Sunday ahead of a cold frontal passage early next
week. Instability progs are weak (particularly Saturday), however
if moist-sector dew points climb into the mid 60s, there would be
sufficient instability for thunderstorm development depending on
the alignment of other ingredients. The severe potential will be
largely dependent on mesoscale features, so it's too soon to begin
advertising a severe threat at this time. We'll be watching the
evolution of the weekend pattern closely in the coming days.

Warmer weather in March certainly begs the question...will we get
another freeze? Probabilistic ensemble guidance indicates there's
about a 15% chance of another freeze for DFW next week and about
a 30-40% chance for those NW of DFW. Those probabilities seem low,
but to get 40+% of ensemble members aligning beyond 7 days is
statistically meaningful.

Bonnette

&&

.AVIATION... /NEW/
/00z TAFs/

Concerns: None. VFR with considerable high clouds mostly at/above
FL250. Southerly surface winds less than 10 kts.

Surface ridge across E TX and ARK-LA-TX moves very little and
will only have a slow drift to the Upper TX and Central Gulf Coast
by 00z Wednesday. Southerly surface winds less than 10 kts
continue through Tuesday with a broad and slack pressure gradient
just W/NW of the surface high center.

N-Central TX terminals will remain downstream from a low
amplitude, mid level ridge aloft. WNW flow will be active with
several shortwaves moving over the area. However, the 00z FWD
sounding indicates extremely dry air below 500mb with only BKN-OVC
cirrostratus above FL200 persisting through Tuesday evening.

05/Marty

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    40  72  42  75  46 /   0   0   0   0   0
Waco                35  69  41  74  43 /   0   0   0   0   0
Paris               37  68  39  73  41 /   0   0   0   0   0
Denton              36  71  38  75  42 /   0   0   0   0   0
McKinney            38  70  39  74  43 /   0   0   0   0   0
Dallas              41  71  43  75  46 /   0   0   0   0   0
Terrell             37  69  38  73  42 /   0   0   0   0   0
Corsicana           38  69  42  73  44 /   0   0   0   0   0
Temple              35  69  40  73  43 /   0   0   0   0   0
Mineral Wells       37  73  38  76  41 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 28, 11:22 PM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1122 PM CST Mon Feb 28 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-020530-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1122 PM CST Mon Feb 28 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
After a rain-free week, thunderstorm chances will return during the
upcoming weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

38 drought. Local standard time, as filed.

Drought, Montague

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Montague forecast zone
Reported by
Drought Monitor
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county for the entire month. Drought conditions worsened to exceptional drought toward the middle of the month, but slightly improved by late March.

Drought, Cooke

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cooke forecast zone
Reported by
Drought Monitor
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected portions of the county through the end of the month.

Drought, Grayson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Grayson forecast zone
Reported by
Drought Monitor
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected portions of the county through the end of the month.

Drought, Fannin

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Fannin forecast zone
Reported by
Drought Monitor
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Lamar

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Delta

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Delta forecast zone
Reported by
Drought Monitor
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Hopkins

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hopkins forecast zone
Reported by
Drought Monitor
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Rains

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Rains forecast zone
Reported by
Drought Monitor
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Van Zandt

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Van Zandt forecast zone
Reported by
Drought Monitor
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected most of the county through the end of the month.

Drought, Kaufman

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kaufman forecast zone
Reported by
Drought Monitor
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Hunt

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hunt forecast zone
Reported by
Drought Monitor
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Rockwall

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Rockwall forecast zone
Reported by
Drought Monitor
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Collin

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Collin forecast zone
Reported by
Drought Monitor
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Denton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Denton forecast zone
Reported by
Drought Monitor
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected portions of the county through the end of the month.

Drought, Wise

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Wise forecast zone
Reported by
Drought Monitor
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county through the end of the month.

Drought, Young

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Young forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Severe drought affected portions of the county through the end of the month.

Drought, Jack

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jack forecast zone
Reported by
Drought Monitor
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county through the end of the month.

Drought, Stephens

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Palo Pinto

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Palo Pinto forecast zone
Reported by
Drought Monitor
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county through the end of the month.

Drought, Parker

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Parker forecast zone
Reported by
Drought Monitor
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected portions of the county through the end of the month.

Drought, Tarrant

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Tarrant forecast zone
Reported by
Drought Monitor
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Dallas

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Drought Monitor
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Ellis

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Navarro

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Navarro forecast zone
Reported by
Drought Monitor
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Eastland

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Eastland forecast zone
Reported by
Drought Monitor
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Severe drought conditions affected the entire county through the end of the month.

Drought, Comanche

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Bosque

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bosque forecast zone
Reported by
Drought Monitor
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month. In some portions of the county, drought conditions worsened to exceptional drought during the second half of the month.

Drought, Hood

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hood forecast zone
Reported by
Drought Monitor
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Somervell

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Somervell forecast zone
Reported by
Drought Monitor
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Severe to extreme drought affected the entire county through the end of the month.

Drought, Johnson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Erath

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Erath forecast zone
Reported by
Drought Monitor
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Mills

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Mills forecast zone
Reported by
Drought Monitor
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, Hamilton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month. Drought conditions worsened to exceptional drought across portions of the county during late March.

Drought, Hill

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hill forecast zone
Reported by
Drought Monitor
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month.

Drought, McLennan

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
McLennan forecast zone
Reported by
Drought Monitor
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month. Drought conditions worsened to exceptional drought across portions of the county by late March.

Drought, Coryell

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coryell forecast zone
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month. Drought conditions worsened to exceptional drought across much of the county by late March.

Drought, Lampasas

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lampasas forecast zone
Reported by
Drought Monitor
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the entire county through the end of the month. Drought conditions worsened to exceptional drought across portions of the county by late March.

Drought, Bell

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bell forecast zone
Reported by
Drought Monitor
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected portions of the county through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014643, 1014644, 1014645, 1014646, 1014647, 1014648, 1014649, 1014650, 1014651, 1014652, 1014653, 1014654, 1014655, 1014656, 1014657, 1014658, 1014659, 1014660, 1014661, 1014662, 1014663, 1014664, 1014665, 1014666, 1014667, 1014668, 1014669, 1014670, 1014671, 1014672, 1014673, 1014674, 1014675, 1014676, 1014677, 1014678, 1014679, 1014680.